Skip to main content
padlock icon - secure page this page is secure

Peripheral neuropathy and antiretroviral drugs

Buy Article:

$52.00 + tax (Refund Policy)

Abstract 

Patients treated with nucleoside analogue reverse transcriptase inhibitors (NRTIs) develop a varying degree of myopathy or neuropathy after long-term therapy. Zidovudine (AZT) causes myopathy; zalcitabine (ddC), didanosine (ddI) and lamuvidine (3TC) cause neuropathy; stavudine (d4T) and fialuridine (FIAU) cause neuropathy or myopathy and lactic acidosis. The tissue distribution of phosphorylases responsible for phosphorylation of NRTIs relates to their selective tissue toxicity. The myopathy is characterized by muscle wasting, myalgia, fatigue, weakness and elevation of CK. The neuropathy is painful, sensory and axonal. In vitro, NRTIs inhibit the gamma-DNA polymerase, responsible for replication of mtDNA, and cause mtDNA dysfunction. In vivo, patients treated with AZT, the best studied NRTI, develop a mitochondrial myopathy with mtDNA depletion, deficiency of COX (complex IV), intracellular fat accumulation, high lactate production and marked phosphocreatine depletion, as determined with in vivo MRS spectroscopy, due to impaired oxidative phosphorylation. Animals or cultured cells treated with NRTIs develop neuropathy, myopathy, or cell destruction with similar changes in the mitochondria. There is evidence that the NRTI-related neuropathy is also due to mitochondrial toxicity. The NRTIs (AZT, ddC, ddI, d4T, 3TC) contain azido groups that compete with natural thymidine triphosphate as substrates of DNA pol-gamma and terminate mtDNA synthesis. In contrast, FIAU that contains 3′-OH groups serves as an alternate substrate for thymidine triphosphate with DNA pol-gamma and is incorporated into the DNA causing permanent mtDNA dysfunction. The NRTI-induced mitochondrial dysfunction has an influence on the clinical application of these agents, especially at high doses and when combined. They have produced in humans a new category of acquired mitochondrial toxins that cause clinical manifestations resembling the genetic mitochondrial disorders.
No References
No Citations
No Supplementary Data
No Article Media
No Metrics

Keywords: AIDS; antiretroviral drugs; mitochondrial DNA; peripheral neuropathy

Document Type: Research Article

Affiliations: Neuromuscular Diseases Section, National Institute of Neurological Disorders and Stroke, National Institutes of Health, Bethesda, Maryland

Publication date: March 1, 2001

  • Access Key
  • Free content
  • Partial Free content
  • New content
  • Open access content
  • Partial Open access content
  • Subscribed content
  • Partial Subscribed content
  • Free trial content
Cookie Policy
X
Cookie Policy
Ingenta Connect website makes use of cookies so as to keep track of data that you have filled in. I am Happy with this Find out more